Wyoming, 2018

Flood in Wyoming, May 24, 2018

May 24, 2018 · NWS RIW · 1 event in 1 county or zone

A combination of heavy rain, snow melt and a clogged culvert resulted in flooding near the Highway 16 bridge along Ten Sleep Creek. Several campgrounds were flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A combination of heavy rain, snow melt and a clogged culvert resulted in flooding near the Highway 16 bridge along Ten Sleep Creek. Several campgrounds were flooded. The water got close the top of the bridge but never topped it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 23, 9:46 PM MST, 3 hours 14 minutes earlier.

Area forecast discussion, May 23, 9:46 PM MST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1046 PM MDT Wed May 23 2018

.SHORT TERM...(This evening through Saturday)
Issued at 123 PM MDT Wed May 23 2018

Main circulation center is finally lifting nwd into srn MT with
significant wraparound rain/snow continuing in the northwest. Snow
level was as low as 7500 feet in YNP with Lake Yellowstone snowing
all morning long. Pcpn amounts from this system were substantial in
the north half with 1 to 2 inches in the nrn Bighorns (2.99 at Rock
Creek) with two-thirds to around an inch in the srn Bighorns. The
Cody Foothills received widespread 1"+ amounts with local 1.50". The
Dubois to Crowheart area received .60 to .70. Anderson Ridge on the
west side of South Pass received almost 2 inches. Rain and some
higher elevation snow will continue in the northwest into this
evening before gradually decreasing. There will be a few tstms out
and about into early this evening, especially in the sern zones
where an area of 500+ 100mb ML CAPE is brewing along with storms
already. Even the far north has some building CAPE so we're not
quite done yet. The far nrn part of Johnson County has some
potential for a few stronger storms with convergence around nearby
sfc low. Slight risk covers the a tiny part of nern Johnson. On
Thursday, we start to see shortwave ridging but low level moisture
and daytime heating will start to fire storms over the mountains. A
weak disturbance may get the far west going by late morning
(possibly). More substantial ridging moves in Friday for continued
warming and dry for all but a few mountain locations. On Saturday,
the future Memorial Day storm begins to dig into NV. It is currently
out near 36N/135W. In the short term period, the main effect from
this system (besides the pre-storm warmup) will be the threat of
thunderstorms in the west Saturday. We see the cyclonic nose of the
jet moving nwd into swrn WY Saturday along with the first shortwave
lifting nwd across wrn WY. A few of these storms could be quite
strong. One other area could be nrn Johnson if the frontal boundary
hangs in across the area. This is showing up more on the NAM than
the GFS. The weather just deteriorates after this period the
remainder of the Memorial Day weekend but more on that below.

.LONG TERM...(Saturday night through Wednesday)
Issued at 123 PM MDT Wed May 23 2018

Saturday night into Sunday morning a Pacific Low will move across
Northern Nevada/Utah headed towards Southern Wyoming. Widespread
shower and thunderstorm activity should be expected through Sunday
and into Monday. Temperatures will cool slightly with the increased
cloud cover. GFS indicates the highest rain amounts could be in
Southern Big Horn Basin where a significant amount of rain has
already fallen and flooding issues are already a concern. As the low
progresses over Wyoming Monday expect more showers and thunderstorms
through the day, but coverage should be more isolated. The low will
be to the east by Tuesday but showers and afternoon thunderstorms
will linger in and around the mountainous areas. Wednesday will see
weak ridging and dryer weather.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday)
Issued at 1040 PM MDT Wed May 23 2018

West of the Continental Divide...KJAC/KBPI/KPNA/KRKS

Isolated showers will occur overnight. Patchy fog will be possible
in the valleys with IFR conditions until 15Z. Isolated showers and
storms will form after 18Z and continue through 03Z Fri. Local MVFR
conditions will occur with thunderstorms along with wind gusts up to
30 knots. Mountains will be obscured at times.

East of the Continental Divide...KCPR/KCOD/KRIW/KLND/KWRL

Isolated showers will occur overnight. Patchy fog is possible in the
basins until 15Z with IFR conditions. Isolated shower or storms will
occur over the north after 19Z and continue through 03Z Fri. Local
MVFR conditions will occur with thunderstorms along with wind gusts
up to 30 knots. Mountains will be obscured at times.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 123 PM MDT Wed May 23 2018

After the showers gradually wind down in the northwest, the overall
Thursday into Friday will show a considerable drying and warming
trend. There will still be a good chance of showers and
thunderstorms Thursday in the northwest though but otherwise, most
areas will be dry Thursday through Friday. Temperatures will become
quite warm with 60s and 70s across the lower elevations Thursday and
70s to 80s Friday. Min rh's will dry out by Friday but most areas
will still be in the 20 to 30 percent range except for 279 where min
rh's could drop to around 15 percent or less Friday afternoon. There
will be some breezy areas Thursday from Rock Springs to Casper and
in the lee of the mountain ranges. Less wind is expected Friday.
Mixing and smoke dispersal will range from very good to excellent on
Thursday and generally good to very good Friday except excellent in
the southeast part of the district.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Skrbac
LONG TERM...Hulme
AVIATION...AR
FIRE WEATHER...Skrbac
Hazardous weather outlook, May 23, 1:29 AM MST, 23 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
229 AM MDT Wed May 23 2018

WYZ001>020-022>030-241100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
229 AM MDT Wed May 23 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated afternoon and evening thunderstorms; most numerous in
northern and western Wyoming. Localized flooding possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday...A chance of afternoon and evening thunderstorms over
and near the mountains.

Saturday...Isolated afternoon and evening thunderstorms in the
west.

Sunday and Memorial Day...Scattered mainly afternoon and evening
thunderstorms most areas. Isolated strong to severe thunderstorms
possible on Sunday across central Wyoming.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail, wind gusts past 45 mph and any
flooding. Thank you.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Washakie

When
May 24, 1:00 AM MST to 1:00 PM MST
Where
Washakie County, 2.12 mi N of Ten Sleep to 1.99 mi N of Ten Sleep
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
44.051, -107.416

Washakie County sheriff deputies reported flooding around the Ten Sleep Creek bridge along Highway 16. The water flooded several campsites. The water also got close to surface of the bridge but never topped it.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749610.